The manifestations of Actiq overdosage are expected to be similar in nature to intravenous fentanyl and other opioids, and are an extension of its pharmacological actions with the most serious significant effect being hypoventilation (see CLINICAL PHARMACOLOGY).
Immediate management of opioid overdose includes removal of the Actiq unit, if still in the mouth, ensuring a patent airway, physical and verbal stimulation of the patient, and assessment of level of consciousness, ventilatory and circulatory status.
TREATMENT OF OVERDOSAGE (ACCIDENTAL INGESTION) IN THE OPIOID NON-TOLERANT PERSON
Ventilatory support should be provided, intravenous access obtained, and naloxone or other opioid antagonists should be employed as clinically indicated. The duration of respiratory depression following overdose may be longer than the effects of the opioid antagonist's action (e.g., the half-life of naloxone ranges from 30 to 81 minutes) and repeated administration may be necessary. Consult the package insert of the individual opioid antagonist for details about such use.
TREATMENT OF OVERDOSE IN OPIOID-TOLERANT PATIENTS
Ventilatory support should be provided and intravenous access obtained as clinically indicated. Judicious use of naloxone or another opioid antagonist may be warranted in some instances, but it is associated with the risk of precipitating an acute withdrawal syndrome.
GENERAL CONSIDERATIONS FOR OVERDOSE
Management of severe Actiq overdose includes: securing a patent airway, assisting or controlling ventilation, establishing intravenous access, and GI decontamination by lavage and/or activated charcoal, once the patient's airway is secure. In the presence of hypoventilation or apnea, ventilation should be assisted or controlled and oxygen administered as indicated.
Patients with overdose should be carefully observed and appropriately managed until their clinical condition is well controlled.
Although muscle rigidity interfering with respiration has not been seen following the use of Actiq, this is possible with fentanyl and other opioids. If it occurs, it should be managed by the use of assisted or controlled ventilation, by an opioid antagonist, and as a final alternative, by a neuromuscular blocking agent.